Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 401, NWS Austin/San Antonio, TX

November 22, 2004Bandera County, Medina County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 22, 2004, 6:13 AM CST for Bandera County, Medina County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 6:13 AM CST (12:13 UTC)
Expired
Nov 22, 2004, 9:15 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bandera County, TX, Medina County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 221214
FFWEWX
TXC019-325-221515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 AM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BANDERA
  MEDINA

* UNTIL 915 AM CST

* AT 613 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SCATTERED THUNDERSTORMS FROM YANCEY AND 
  DEVINE TO MEDINA LAKE...BANDERA AND MEDINA. RAINFALL RATES OF 
  1 TO 2 INCHES PER HOUR WERE NOTED. 

* LOCATIONS IN THE WARNING INCLUDE TARPLEY...PIPE CREEK...MEDINA...
  LAKEHILLS AND BANDERA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2913 9936 2915 9885 2972 9882 2988 9943

$$
1 follow-up statement
000 
WGUS74 KEWX 221348
FFSEWX
TXC019-325-221515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 AM CST FOR MEDINA AND
BANDERA COUNTIES...

AT 746 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
LIGHT TO MODERATE RAINS ACROSS THE WARNED AREA. HOWEVER...EARLIER 
RAINS WILL CONTINUE TO PRODUCE FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE MEDINA...RIO MEDINA...PIPE CREEK...
NATALIA...MICO...LAKEHILLS...CASTROVILLE AND BANDERA.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2913 9936 2915 9885 2972 9882 2988 9943

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 3:11 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Nov 22, 3:11 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CST MON NOV 22 2004

.DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.

FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.

EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.

END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING.  LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  62  70  50 /  90  80  70   0
AUSTIN BERGSTROM INTL AIRPORT  69  62  70  48 /  90  80  70   0
DEL RIO INTL AIRPORT           73  60  72  46 /  50  50  30   0
SAN ANTONIO INTL AIRPORT       71  65  70  48 /  90  70  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FFA THRU 4 PM THIS AFTN ALONG AND EAST OF MOUNTAIN HOME TO PEARSALL
LINE.

&&

09/04

In the hours before

Special weather statement, Nov 22, 12:14 AM CST, 5 hours 59 minutes before
TXZ171>173-188-190>194-205>209-221>225-220700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT TIL 245 AM FOR COMAL...HAYS...
TRAVIS AND WILLIAMSON COUNTIES...

...AN URBAN SMALL STREAM FLOOD ADVISORY FOR BEXAR COUNTY TIL 2 AM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE INCREASING
ACROSS CENTRAL AND NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS AN
UPPER LEVEL DISTURBANCE WAS BEGINNING TO COLLIDE WITH A MOIST
SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS
POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS
OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID
RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING
HOURS.
Special weather statement, Nov 22, 1:25 AM CST, 4 hours 48 minutes before
TXZ171>173-188-190>194-205>209-221>225-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
125 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 245 AM FOR
COMAL...HAYS...TRAVIS AND WILLIAMSON COUNTIES...

...A FLASH FLOOD WARNING IS IN EFFECT UNTIL 4 AM FOR
ATASCOSA...BEXAR...FRIO...KENDALL AND MEDINA COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS WERE
CONTINUING ACROSS THE EASTERN HILL COUNTRY TO GENERALLY ALONG THE
I-35 CORRIDOR PORTIONS OF SOUTH CENTRAL TEXAS. THIS IS DUE TO AN
UPPER LEVEL DISTURBANCE THAT WAS APPROACHING SOUTHERN TEXAS WHILE
INTERACTING WITH A MOIST SOUTHEASTERLY GULF FLOW. THE THREAT OF
ADDITIONAL HEAVY RAINFALL IS POSSIBLE OVER THE WATCH AREA EARLY THIS
MORNING. SATURATED SOILS OVER THE EASTERN HALF OF SOUTH CENTRAL
TEXAS WILL LEAD TO RAPID RUNOFF WITH ADDITIONAL FLOODING POSSIBLE
DURING THE EARLY MORNING HOURS.
Local storm report, Nov 22, 2:55 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLOOD            AUSTIN                  30.31N 97.75W
11/22/2004                   TRAVIS             TX   BROADCAST MEDIA

            NUMEROUS ROADS CLOSED IN AND AROUND THE CITY OF AUSTIN
            DUE TO WATER OVER THE ROADS.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:22 PM CSTFlash Flood WarningEWXBastrop53 min
Nov 21, 8:38 PM CSTFlash Flood WarningEWXLee, Williamson2 hr
Nov 21, 11:46 PM CSTFlash Flood WarningEWXComal, Hays, Travis, Williamson3 hr
Nov 22, 1:00 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Frio, Kendall, Medina3 hr
Nov 22, 1:58 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more4 hr
Nov 22, 2:47 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
Nov 22, 3:55 AM CSTFlash Flood WarningEWXFayette, Lee2 hr
Nov 22, 5:19 AM CSTFlash Flood WarningEWXGonzales41 min
Nov 22, 6:08 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee3 hr
Nov 22, 6:59 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 7:37 AM CSTSevere Thunderstorm WarningEWXBexar, Comal53 min
Nov 22, 8:10 AM CSTFlash Flood WarningEWXHays3 hr
Nov 22, 8:31 AM CSTFlash Flood WarningEWXGuadalupe3 hr
Nov 22, 8:42 AM CSTSevere Thunderstorm WarningEWXComal48 min
Nov 22, 8:50 AM CSTSevere Thunderstorm WarningEWXGuadalupe40 min
Nov 22, 9:08 AM CSTTornado WarningEWXGuadalupe22 min
Nov 22, 9:22 AM CSTFlash Flood WarningEWXBlanco, Burnet, Travis, Williamson4 hr
Nov 22, 9:26 AM CSTSevere Thunderstorm WarningEWXCaldwell, Guadalupe64 min
Nov 22, 9:41 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales3 hr
Nov 22, 9:54 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 10:15 AM CSTFlash Flood WarningEWXLee3 hr
Nov 22, 11:05 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe6 hr
Nov 22, 11:15 AM CSTFlash Flood WarningEWXHays6 hr
Nov 22, 12:40 PM CSTFlash Flood WarningEWXBexar, Comal4 hr
Nov 22, 1:08 PM CSTFlash Flood WarningEWXLee, Travis, Williamson4 hr
Nov 22, 1:14 PM CSTSevere Thunderstorm WarningEWXGonzales61 min
Nov 22, 1:30 PM CSTFlash Flood WarningEWXWilson4 hr
Nov 22, 2:22 PM CSTSevere Thunderstorm WarningEWXWilliamson38 min
Nov 22, 2:57 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 22, 3:35 PM CSTFlash Flood WarningEWXDeWitt, Karnes3 hr
Nov 22, 4:48 PM CSTFlash Flood WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays4 hr
Nov 22, 5:45 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.